Aa
Aa
A
A
A
Close
Avatar universal

Anxiety/Depression

My brother recently had a TT and has been on synthroid for 10 months.  .  He gets very, very anxious especially in the morning and it usually subsides a little in the evening.  He is now recently become quite depressed also. His dose of synthroid was recently dropped from 150 to 125 as his TSH was.02 and his T4 Free was at 35. Would this medication be a big or partial contributor to how he has been feeling?  He said he has been feeling like this for the last couple of months with it becoming extreme in these last 3 weeks.  
4 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
What is the reference range for the Free T4?  Reference ranges vary lab to lab and have to come from his own report.

If he's over medicated, the medication could make him feel this way.  Does he have other symptoms of over medication, such as sudden weight loss, diarrhea, hand tremors, rapid heart rate, etc?

Does he also have a Free T3 result?  Those symptoms could also apply to hypothyroidism, which is under medication and could happen if he's not converting the Free T4 to Free T3, which is the thyroid hormone that's actually used by individual cells in the body.  Free T4 is a storage hormone and isn't used directly; it must be converted to Free T3.  Not all of us convert adequately, which leaves us hypo, in spite of seemingly adequate doses of T4 med.

Without a Free T3 result, we can't really know whether he's hyper or hypo.
Helpful - 0
Avatar universal
The free T4 value is 35 pmol/L.  His physician didn't draw a T3 which I have asked for the next lab draw.  I'm just not sure if his thyroid med dose is a large contributor of his feelings or not.  I think he does have some underlying stress/depressed mood but I have never seen him like this before and he is 46. It will be a year in March since his thyroidectomy.   His current endocrinologist seems to only care that his TSH level is near 0 for the first year without taking into account it may be affecting how he feels with all his anxiety....especially when he wakes up.  
Helpful - 0
Avatar universal
BTW it seems the normal range for T4 is 9-22pmol/L.
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
Did your brother have thyroid cancer?  If so, it's customary to keep TSH suppressed (at/near 0), following TT).  Be assured that TSH neither causes, nor alleviated symptoms, so that's not an issue with your brother's depression/anxiety.

The FT4 and FT3 are the levels we look at to determine if one is over medicated or not and there is no FT3.  The FT4 is definitely too high, but whether that's from over medication or because he's not converting to FT3 is hard to say.

How long ago was the dosage dropped from 150 to 125?  Your brother should be rechecked 4-6 weeks after that to make sure his FT4 is coming down and make sure he asks for the FT3 test along with that.

If the current endo is unwilling to order an FT3, along with the FT4 and TSH, in order to get the full picture of what's going on, it's time for your brother to find a different doctor.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.